Arkansas, 2010Hail and Damaging Winds in Arkansas, May 16, 2010
May 16, 2010 · NWS MEG · 3 events in 3 counties and zones
A stationary front was located across West Tennessee and Arkansas during the afternoon and evening hours of May 16, 2010 while an upper level disturbance moved into the Mid Mississippi Valley. These features combined with daytime heating to produce showers and thunderstorms across the Mid South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across West Tennessee and Arkansas during the afternoon and evening hours of May 16, 2010 while an upper level disturbance moved into the Mid Mississippi Valley. These features combined with daytime heating to produce showers and thunderstorms across the Mid South. Some of the storms were severe producing damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 2:35 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 16, 2:35 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 16 2010
.DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A QUASI-
STATIONARY BOUNDARY ACROSS WEST TENNESSEE AND ARKANSAS.
MEANWHILE...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS
INDICATE AN UPPER LEVEL TROUGH AXIS LOCATED ACROSS THE
CENTRAL/SOUTHERN PLAINS THIS AFTERNOON. REGIONAL WSR-88D RADAR
TRENDS INDICATE MOST OF THE SHOWER/THUNDERSTORM ACTIVITY ACROSS
THE FORECAST AREA BEING DRIVEN BY DAYTIME HEATING WHILE ACROSS
ARKANSAS THE UPPER LEVEL TROUGH WAS PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS ARKANSAS. SEVERE THUNDERSTORM/HEAVY RAINFALL
POTENTIAL INTO EARLY THIS EVENING IS THE MAIN CONCERN IN THIS
AFTERNOON/S FORECAST PACKAGE.
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE MID SOUTH
THROUGH EARLY TO MID EVENING AS A STRONG UPPER LEVEL TROUGH MOVES
FROM THE CENTRAL/SOUTHERN PLAINS AND INTO THE MISSISSIPPI VALLEY
TONIGHT INTO MONDAY. BASED ON LATEST SHORT TERM CONVECTIVE TRENDS
BELIEVE THAT A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE MISSISSIPPI RIVER DELTA AND NORTH MISSISSIPPI
AT LEAST THROUGH EARLY EVENING. THE MAIN THREATS WITH ANY
THUNDERSTORMS THAT BECOME SEVERE WOULD BE LARGE HAIL AND DAMAGING
WINDS. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL/FLASH FLOODING BUT CONFIDENCE IS TOO LOW AT THIS
TIME TO JUSTIFY EXTENSION OF FLASH FLOOD WATCH BEYOND 00Z.
SHORT TERM MODELS CONTINUE TO INDICATE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GRADUALLY COME TO AND END BY MONDAY NIGHT AS
HIGH PRESSURE BUILDS INTO THE FORECAST AREA THROUGH TUESDAY NIGHT.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)...12Z LONG RANGE MODELS
CONTINUE TO DIVERGE WITH SOLUTIONS AS AN OPEN WAVE UPPER LEVEL LOW
EJECTS OUT OF THE ROCKIES AND INTO THE CENTRAL/SOUTHERN PLAINS AND
MIDDLE/LOWER MISSISSIPPI VALLEYS TOWARDS THE END OF THE PERIOD.
TRENDED FORECAST TOWARDS THE 12Z ECMWF BUT WITH LOW CONFIDENCE
KEPT LOW POPS GOING IN THE LONG TERM FORECAST.
CJC
&&
.AVIATION...
18Z TAFS
AT KMEM...MAINLY VFR CONDITIONS ARE EXPECTED UNTIL 08-11Z.
PUSHED BACK VCTS/TSRA TEMPO TO THE 23-02Z TIME FRAME THINKING
DEVELOPMENT WILL BE DELAYED...THOUGH WOULD NOT BE SURPRISED IF
ISOLATED/SCATTERED TSRA DEVELOPED BEFORE THIS TIME FRAME. BRIEF
MVFR...PERHAPS IFR CONDITIONS...AND GUSTY WINDS ARE POSSIBLE IN
THIS TIME FRAME WITH TSRA. KEPT MVFR CONDITIONS AFTER 09Z...BUT
CONFIDENCE REMAINS LOW. GENERALLY LIGHT WINDS WILL INCREASE FROM
THE NORTHWEST AFTER 14Z MONDAY.
AT KMKL...KJBR...AND KTUP...MAINLY VFR CONDITIONS ARE EXPECTED
UNTIL 06-09Z. TSRA WILL OCCUR NEAR KTUP 18-01Z...ESPECIALLY BEFORE
21Z...WHICH MAY BRING BRIEF GUSTY WINDS AND MVFR/IFR CONDITIONS.
WENT WITH TEMPO AT KJBR 22-24Z...AND LEFT TEMPO TSRA OUT OF KMKL
WITH LOWER CONFIDENCE OF OCCURRENCE. MOST TSRA SHOULD END BY 03Z.
APPEARS MVFR/IFR CONDITIONS WILL DEVELOP OVER THE AREA 06-10Z WITH
CHANCES FOR LIFR CONDITIONS...PARTICULARLY NEAR KMKL.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 65 79 58 78 / 50 20 10 10
MKL 63 77 55 75 / 50 30 10 10
JBR 62 77 55 76 / 50 30 10 10
TUP 64 83 57 79 / 30 20 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 16, 10:45 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CDT SUN MAY 16 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1145 AM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH CONTINUES THROUGH EARLY THIS EVENING. OCCASIONAL
SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING AND PRODUCE HEAVY
RAIN WITH THE POSSIBILITY OF FLASH FLOODING.
A STALLED OUT FRONT AND UPPER LEVEL DISTURBANCES WILL COMBINE WITH
AN UNSTABLE ATMOSPHERE TO PRODUCE A FEW STRONG TO PERHAPS SEVERE
THUNDERSTORMS ACROSS THE MID SOUTH THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY ACROSS AREAS ALONG AND WEST OF THE MISSISSIPPI
RIVER DELTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FOR
ANY THUNDERSTORMS THAT BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, May 16, 9:57 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL DRESDEN 36.28N 88.69W
05/15/2010 E1.00 INCH WEAKLEY TN LAW ENFORCEMENT
QUARTER SIZE HAIL AT THE WEAKLEY COUNTY SHERIFF/S OFFICE.
0656 PM HAIL 1 NW TREZEVANT 36.02N 88.63W
05/15/2010 E1.75 INCH CARROLL TN PUBLIC
0703 PM HAIL 1 NW TREZEVANT 36.02N 88.63W
05/15/2010 E1.00 INCH CARROLL TN TRAINED SPOTTER
0726 PM HAIL 5 NE TREZEVANT 36.06N 88.56W
05/15/2010 E1.00 INCH CARROLL TN PUBLIC
QUARTER HAIL NEAR ST JOHN BAPTIST CHURCH
0150 AM FLASH FLOOD 4 N GERMANTOWN 35.15N 89.79W
05/16/2010 SHELBY TN EMERGENCY MNGR
FLOODING REPORTING AT HOUSTON LEVEE AND PLUM CREEK DRIVE.
SHERIFF OFFICER WAS TURNING CARS AWAY FROM AREA.
0210 AM FLASH FLOOD 4 N GERMANTOWN 35.15N 89.79W
05/16/2010 SHELBY TN EMERGENCY MNGR
FLOODING REPORTED AT DEXTER AND LENOW.
0225 AM FLASH FLOOD 1 S BARTLETT 35.20N 89.84W
05/16/2010 SHELBY TN EMERGENCY MNGR
FLOODING REPORTED AT CENTURY CENTER AND KIRBY-WHITTEN RD
AND ALSO AT SYCAMORE VIEW NEAR I-40.
&&
MBSSpecial weather statement, May 16, 2:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN MAY 16 2010
MSZ023-162100-
CHICKASAW MS-
316 PM CDT SUN MAY 16 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF HOULKA AT 316 PM CDT...
MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CHICKASAW COUNTY...INCLUDING LOCATIONS NEAR HOUSTON...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES DAVIS LAKE.
Special weather statement, May 16, 3:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN MAY 16 2010
ARZ017-026-162145-
CRAIGHEAD AR-LAWRENCE AR-
407 PM CDT SUN MAY 16 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 9 MILES NORTHWEST OF
STRAWBERRY TO 12 MILES SOUTHWEST OF STRAWBERRY AT 407 PM CDT...MOVING
EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK AND WALNUT RIDGE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 3:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT SUN MAY 16 2010
MSZ023-024-162200-
MONROE MS-CHICKASAW MS-
422 PM CDT SUN MAY 16 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
EASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF TREBLOC AT 423 PM
CDT...MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Lawrence
- When
- May 16, 3:40 PM CST to 3:45 PM CST
- Where
- Lawrence County, 0.53 mi NNW of Lynn to 0.52 mi N of Lynn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.007, -91.254
Straight line winds knocked a tree on to a car near Lynn and also knocked down some power lines.
Thunderstorm Wind, Phillips
- When
- May 16, 4:55 PM CST to 5:00 PM CST
- Where
- Phillips County, 3.33 mi W of Morning Star to 2.12 mi W of Morning Star
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 34.321, -90.908
Straight line winds knocked down power poles along Highway 20 just west of Elaine.
Hail, Mississippi
- When
- May 16, 5:43 PM CST to 5:48 PM CST
- Where
- Mississippi County, Blytheville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.920, -89.920
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230368, 230608, 230620.